Alert archive / Oregon / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Boise, ID

July 26, 2017Baker County, Oregon

NWS Boise, ID issued this flash flood warning at Jul 26, 2017, 4:24 PM PDT for Baker County, Oregon. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 4:24 PM PDT (23:24 UTC)
Expired
Jul 26, 2017, 6:30 PM PDT
In force
2 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Baker County, OR

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WGUS55 KBOI 262324
FFWBOI
ORC001-270130-
/O.NEW.KBOI.FF.W.0004.170726T2324Z-170727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boise ID
424 PM PDT WED JUL 26 2017

The National Weather Service in Boise has issued a

* Flash Flood Warning for...
  Central Baker County in northeastern Oregon...

* Until 630 PM PDT

* At 422 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 0.34 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Salisbury and Dooley Summit. 

Additional rainfall amounts of half an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4469 11765 4449 11780 4449 11788 4450 11793
      4460 11793 4470 11785 4464 11777

$$

AB
2 follow-up statements
581 
WGUS75 KBOI 270039
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
539 PM PDT WED JUL 26 2017

ORC001-270130-
/O.CON.KBOI.FF.W.0004.000000T0000Z-170727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baker OR-
539 PM PDT WED JUL 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
CENTRAL BAKER COUNTY...

At 537 PM PDT, gauge reports indicated thunderstorms had produced 
heavy rain over the warned area. About three tenths of an inch of 
rain have fallen. Flash flooding is expected to be occurring or to 
begin shortly.

Some locations that will experience flooding include...
Salisbury and Dooley Summit. 

Additional rainfall amounts up to half an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4469 11765 4449 11780 4449 11788 4450 11793
      4460 11793 4470 11785 4464 11777

$$

AB
165 
WGUS75 KBOI 270123
FFSBOI

Flash Flood Statement
National Weather Service Boise ID
623 PM PDT WED JUL 26 2017

ORC001-270132-
/O.EXP.KBOI.FF.W.0004.000000T0000Z-170727T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baker OR-
623 PM PDT WED JUL 26 2017

...THE FLASH FLOOD WARNING FOR CENTRAL BAKER COUNTY WILL EXPIRE AT
630 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4469 11765 4449 11780 4449 11788 4450 11793
      4460 11793 4470 11785 4464 11777

$$

AB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:25 PM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 26, 1:25 PM PDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Boise ID
225 PM MDT Wed Jul 26 2017

.SHORT TERM...Tonight through Friday...The upper level trough which
was centered over the northern California coast yesterday has
migrated slowly eastward and is currently inland over northern
California. Models take it northeast over our CWA tonight and
Thursday. This afternoon thunderstorms have developed over northern
Nevada and southern Malheur County Oregon in response to surface
heating and upper level dynamics ahead of the trough. Isentropic
forecasts show another batch of monsoon moisture being drawn into
the system this evening, but the airmass is already moist, with
dewpoints in the 50s at most lower valley locations. PW forecasts
are in the 80 to 90 percentile range through Thursday, so local
heavy rain showers are possible. Support appears to be adequate for
isolated to scattered thunderstorms to persist overnight. Coverage
should decrease somewhat by Thursday morning, then increase during
the afternoon. With drier more stable air moving in from the
southwest behind the weakening trough, showers and thunderstorms
should end Thursday evening. Skies are expected to be mostly sunny
on Friday. Temperatures will remain a few degrees above normal.

.LONG TERM...Friday night through Wednesday. High pressure begins to
build back over the four corners region. Models are still in
disagreement with where this high will set up. Monsoonal moisture
can be seen on both the GFS and ECMWF making its way back up into
our CWA through the extended, however the timing and placement do
not align between these models. Left a mention of slight chances of
precipitation each day with thunderstorm development in the
afternoon hours. Temperatures will remain above normal throughout
the forecast.

&&

.AVIATION...VFR. Showers/thunderstorms have begun to develop
close to the ID/NV border and will slowly track north through this
evening. Surface winds, variable 10-15 kts with gusts in and around
thunderstorms up to 35 kts. Winds aloft to 10k feet MSL, variable 10-
15 kts becoming SW early Thursday morning

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...JT
LONG TERM....JC/WH
AVIATION.....JC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:53 PM PDTFlash Flood WarningBOIMalheur3 hr

Nearby

Flash Flood Warnings in Oregon, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.